[tabi] Fw: [fcb-l] FW: [acb-l] NY Times: Five More Reports of Avastin Injections Causing Blindness

  • From: "Sila Miller" <silam@xxxxxxxxxxxxx>
  • To: <tabi@xxxxxxxxxxxxx>
  • Date: Sun, 4 Sep 2011 11:41:56 -0400

Scary information. You never know...




September 1, 2011

Five More Reports of Avastin Injections Causing Blindness
LOS ANGELES - Five more patients who were being treated with the drug Avastin 
for eye disease have been blinded, according to one of the patients and medical 

The latest cases occurred last month at the Veterans Affairs medical center in 
Los Angeles. Late Thursday, the Department of Veterans Affairs confirmed that 
the problem had occurred and said that an investigation into the matter was 

"Our deepest sympathy goes out to the veterans affected by the Avastin eye 
injections," it said in a statement. 

Avastin, made by Genentech, is a cancer drug but is commonly used to treat the 
wet form of age-related macular degeneration and other eye diseases because it 
costs only about $50 an injection. 

That saves Medicare and patients hundreds of millions of dollars a year 
compared with using Lucentis, a somewhat similar Genentech drug approved for 
the treatment of eye diseases but costing about $2,000 an injection. 

To use Avastin for eye disease, a vial meant for a cancer patient must be 
divided into numerous tiny doses and each dose placed in a syringe for 
injection into the eye. The extra handling increases the risk of bacterial 
contamination and other problems. 

On Tuesday, the Food and Drug Administration issued an alert saying that 12 
patients in the Miami area had suffered eye infections after being injected 
with Avastin. Some of the patients lost all of the remaining vision in their 
treated eye, the F.D.A. said. 

Earlier this year, four patients at the Veterans Affairs hospital in Nashville 
also suffered infections from the bacterially contaminated Avastin. The family 
of one man has filed a claim for $4 million, saying the infection left the man 
blind and with brain damage. 

In the cases in Los Angeles, no contaminant has been identified, according to 
medical professionals and a patient involved. The five patients, who had 
macular degeneration, all received their injections of Avastin on Aug. 12 at 
the V.A. Sepulveda Ambulatory Care Center in the San Fernando Valley. 

"We all ended up in the E.R. over the course of the next few days and put 
together the connection," said the patient in Los Angeles. Most of the patients 
lost all of their vision in the eye that received the injection, he said. 

This man, who said his vision had not recovered, spoke on the condition of 
anonymity because he and other patients were in talks with the V.A. about the 

He said he learned from V.A. officials that the drug had come from the pharmacy 
at the main campus of the V.A. Greater Los Angeles Healthcare System in Los 

The recent incidents could lead doctors and patients to use the far more 
expensive Lucentis instead of Avastin. In its statement, Veterans Affairs said 
that its Los Angeles medical center had suspended use of Avastin for macular 
degeneration on Aug. 15 and was now buying Lucentis to resume therapy for the 
30 to 40 treatments it administers a week. 

Some proponents of the use of Avastin say that there have been more than two 
million injections of the drug to treat eyes over the last six years with few 

The cases are also likely to raise questions about so-called compounding 
pharmacies, which prepare customized drugs for patients, including doses of 
Avastin to treat eye problems. 

The F.D.A. has limited oversight of these pharmacies. 

In its alert on Tuesday, the F.D.A. said the 12 cases of lost vision in Miami 
had been traced to a single compounding pharmacy, which it did not identify. 


acb-l mailing list

Other related posts:

  • » [tabi] Fw: [fcb-l] FW: [acb-l] NY Times: Five More Reports of Avastin Injections Causing Blindness - Sila Miller